Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Fort Worth, TX

September 11, 2003Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 11, 2003, 3:45 PM CDT for Tarrant County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 3:45 PM CDT (20:45 UTC)
Expired
Sep 11, 2003, 5:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 28 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.8 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 112050
FFWFTW
TXC439-112245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 545 PM CDT

* AT 344 PM CDT...FLASH FLOODING CONTINUES TO BE REPORTED ACROSS 
PORTIONS OF TARRANT COUNTY.  MANY LOW LYING AREAS ARE CONTINUING TO 
COLLECT WATER.  SMALL STREAMS ARE RUNNING FAST AND RISING. A HIGH 
WATER RESCUE HAS BEEN REPORTED BY LAW ENFORCEMENT AT 340 PM.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.  AVOID WALKING IN OR AROUND FAST FLOWING 
CREEKS AND STREAMS.

LAT...LON 3296 9751 3260 9753 3262 9708 3296 9704

$$
1 follow-up statement
000 
WGUS74 KFWD 112116
FFSFTW
TXC439-112245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
417 PM CDT THU SEP 11 2003

...A FLASH FLOOD WARNING CONTINUES FOR TARRANT COUNTY UNTIL 545 PM
CDT...

A BAND OF MODERATE RAIN WILL MOVE ACROSS THE SOUTHEASTERN THIRD OF 
TARRANT COUNTY THROUGH 530 PM.   THE MODERATE RAIN WILL PASS OVER 
THE CITIES OF MANSFIELD...KENNEDALE...AND ARLINGTON... WHERE AMOUNTS 
UP TO ONE INCH ARE POSSIBLE THROUGH 530 PM.

SEVERAL HIGH WATER RESCUES HAVE BEEN REPORTED BY LAW ENFORCEMENT 
THIS AFTERNOON ACROSS THE COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. MOST FLASH 
FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. RAPIDLY 
RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM 
AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY 
AND SEEK HIGHER GROUND.

LAT...LON 3296 9706 3260 9707 3260 9748 3297 9746

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:33 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 11, 3:33 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
333 PM CDT THU SEP 11 2003

THE LOW LEVEL FLOW HAS VEERED SIGNIFICANTLY ACROSS NORTH TEXAS TODAY
AS A DIMINISHING MCS MOVES SLOWLY SOUTHWARD. AT THE UPPER LEVELS...A
PIECE OF ENERGY AT THE BASE OF AN UPPER TROUGH THROUGH THE MID PART
OF THE COUNTRY IS MOVING INTO FAR WEST TEXAS AT THIS TIME.
OVERNIGHT...THERE IS NO REASON FOR THE LOW LEVEL WINDS TO BACK
MUCH...WITH LITTLE OR NO PRESSURE FALLS AND CONVERGENCE AHEAD OF THE
TROUGH. THIS IS ADVERTISED WELL IN THE MODELS. WITH THIS IN
MIND...WE WILL HAVE TO CUT BACK OUR FLOOD WATCH DRASTICALLY TO FAR
SOUTH AND EAST...AND KEEP IT ONLY THROUGH TONIGHT AT THIS TIME.

AFTER TONIGHT...A LOW LEVEL TROUGH IS EXPECTED TO REMAIN NEAR THE
AREA...AS SOME WEAK UPPER ENERGY GETS PINCHED OFF OVER CENTRAL TEXAS
WITH THE MAIN UPPER LEVEL JET CUTTING ACROSS THE NORTH CENTRAL
PORTION OF THE CONUS. I TAPER POPS FROM WEST TO EAST ACROSS THE
REGION SATURDAY...WITH ONLY LOW POPS WEST AND CENTRAL WITH A LOW
LEVEL BOUNDARY HANGING AROUND. HOWEVER...THE MAIN THRUST OF MOISTURE
ADVECTION AND CONVERGENCE SHOULD MOVE WELL EAST OF THE REGION. BY
SATURDAY...SOME SLIGHT AFTERNOON POPS ARE AGAIN WARRANTED FAR EAST
WITH A WEAK BOUNDARY REMAINING.

AS WITH THE PREVIOUS PACKAGE...I HAVE KEPT SUNDAY THROUGH THE
EXTENDED DRY AS A REINFORCING HIGH PRESSURE SETTLES INTO NORTH TEXAS
BEHIND A CENTRAL PLAINS TROUGH. AN UPPER TROUGH IS EXPECTED TO BEGIN
DIGGING INTO THE INTERMOUNTAIN WEST BY TUESDAY...FOR A RETURN TO LOW
LEVEL SOUTHERLY FLOW AND A SLOW WARM UP THROUGH THE WEEK. 30/SS

.FWD...FLOOD WATCH THROUGH TONIGHT...GENERALLY ALONG AND EAST OF A
GOLDTHWAITE...HILLSBORO...EMORY LINE.
Hazardous weather outlook, Sep 11, 3:41 PM CDT, 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NUMEROUS THUNDERSTORMS WILL MOVE INTO AREAS MAINLY SOUTHEAST OF AN
EMORY...HILLSBORO...GOLDTHWAITE LINE THIS EVENING. THUS... A FLASH
FLOOD WATCH IS IN EFFECT FOR THAT AREA TONIGHT. HEAVY RAINFALL AND
LIGHTNING WILL BE THE MAIN THREATS FROM STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...MAINLY EAST OF A
BONHAM...CORSICANA...LAMPASAS LINE. LOCALLY HEAVY RAINFALL...GUSTY
WINDS...AND LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS. THERE IS
A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...MAINLY EAST OF
A BONHAM...CORSICANA...HEARNE LINE. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED WITHIN THE FLASH FLOOD
WATCH AREA.

In the hours before

Local storm report, Sep 11, 2:17 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT THU SEP 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    NORTH RICHLAND HILLS      TX   FLOODING
09/11/03   TARRANT                        ONE FOOT OF WATER FLOWING
                                          OVER ROADWAY NEAR PRECINCT
                                          LINE AND KIRK. REPORTED BY
                                          NRH PD.

09
Local storm report, Sep 11, 2:17 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT THU SEP 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    MILLSAP                   TX   FLASH FLOOD
09/11/03   PARKER                         MAIL COURIER IN MILLSAP
                                          REPORTED WATER RUNNING OVER
                                          DOSS ROAD/VERY DANGEROUS
                                          AND COULD WASH OUT.
Local storm report, Sep 11, 2:22 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT THU SEP 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    PEASTER                   TX   FLASH FLOODING
09/11/03   PARKER                         REPORTED BY LAW
                                          ENFORCEMENT IN PEASTER AT
                                          THE JUNCTION OF HWY 920 AND
                                          DRY CREEK.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:49 PM CDTFlash Flood WarningFWDParker, Tarrant3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.